Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 24, NWS Bismarck, ND

August 20, 200813 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Aug 20, 2008, 4:29 AM CDT for 13 counties in North Dakota. It took effect at Aug 20, 2008, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2008, 4:29 AM CDT (09:29 UTC)
In effect from
Aug 20, 2008, 10:00 AM CDT
Expired
Aug 20, 2008, 8:00 PM CDT
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2670 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 200929
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
429 AM CDT WED AUG 20 2008

...WIND ADVISORY IN EFFECT FOR SOUTH CENTRAL NORTH DAKOTA FROM 10
AM THIS MORNING UNTIL 8 PM THIS EVENING...

.A LOW PRESSURE SYSTEM DEVELOPING IN EASTERN MONTANA WILL RESULT
IN STRONG SOUTHERLY WINDS OF 25 TO 40 MPH ACROSS SOUTH CENTRAL
NORTH DAKOTA TODAY. THE WINDS ARE EXPECTED TO DECREASE DURING
THE EARLY EVENING HOURS.

THOSE DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR THE
STRONG WINDS. CAUTIONED IS ADVISED. 


NDZ022-023-025-035>037-046>048-050-051-201730-
/O.NEW.KBIS.WI.Y.0024.080820T1500Z-080821T0100Z/
SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MCCLUSKY...HARVEY...CARRINGTON...
BISMARCK...STEELE...JAMESTOWN...LINTON...NAPOLEON...EDGELEY...
ASHLEY...OAKES
429 AM CDT WED AUG 20 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

STRONG SOUTHERLY WINDS OF 25 TO 40 MPH WILL DEVELOP LATER THIS
MORNING...AND CONTINUE THIS AFTERNOON BEFORE DIMINISHING EARLY
THIS EVENING. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NH
3 follow-up statements
000 
WWUS73 KBIS 201630
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1130 AM CDT WED AUG 20 2008

...WIND ADVISORY IN EFFECT FOR SOUTH CENTRAL NORTH DAKOTA UNTIL 
8 PM CDT THIS EVENING...

.A LOW PRESSURE SYSTEM DEVELOPING IN EASTERN MONTANA WILL RESULT
IN STRONG SOUTHERLY WINDS OF 25 TO 40 MPH ACROSS SOUTH CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING.

THOSE DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR THE
STRONG WINDS. CAUTIONED IS ADVISED.

NDZ022-023-025-035>037-046>048-050-051-210030-
/O.CON.KBIS.WI.Y.0024.000000T0000Z-080821T0100Z/
SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MCCLUSKY...HARVEY...CARRINGTON...
BISMARCK...STEELE...JAMESTOWN...LINTON...NAPOLEON...EDGELEY...
ASHLEY...OAKES
1130 AM CDT WED AUG 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SOUTH WINDS OF 25 TO 40 MPH ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING OVER SOUTH CENTRAL NORTH DAKOTA. THE WINDS MAY RESULT IN
SOME LOCALIZED AREAS OF BLOWING DUST.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CJS/TSW
000 
WWUS73 KBIS 201945
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT WED AUG 20 2008

...WIND ADVISORY IN EFFECT FOR PARTS OF SOUTH CENTRAL AND EAST
CENTRAL NORTH DAKOTA UNTIL 8 PM CDT...

.SOUTH WINDS WILL CONTINUE TO HOWL AT 25 TO 40 MPH ACROSS PARTS OF
SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA THROUGH THIS EVENING.
WINDS COULD GUST TO 45 MPH AT TIMES. THE LOW PRESSURE SYSTEM IN
EASTERN MONTANA THAT IS CAUSING THE WINDS WILL ONLY SLOWLY MOVE
EAST...SO ANOTHER ROUND OF STRONG SOUTH WINDS IS EXPECTED THURSDAY
AFTERNOON AND EVENING.

LOCALIZED BLOWING DUST WILL RESULT FROM THE WINDS. THOSE DRIVING
HIGH PROFILE VEHICLES SHOULD ALSO USE CAUTION. 

NDZ005-013-034-045-210100-
/O.EXA.KBIS.WI.Y.0024.000000T0000Z-080821T0100Z/
ROLETTE-PIERCE-MORTON-SIOUX-
INCLUDING THE CITIES OF...ROLLA...RUGBY...MANDAN...FORT YATES
245 PM CDT WED AUG 20 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL CONTINUE
THROUGH EARLY THIS EVENING...THEN DIMINISH WITH SUNSET. IN MORTON 
AND SIOUX COUNTIES IN SOUTH CENTRAL NORTH DAKOTA...THE STRONG
WINDS WILL MAINLY AFFECT AREAS ALONG AND EAST OF HIGHWAY 6.

THE WINDS WILL RESULT IN SOME LOCALIZED AREAS OF BLOWING DUST.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NDZ022-023-025-035>037-046>048-050-051-210100-
/O.CON.KBIS.WI.Y.0024.000000T0000Z-080821T0100Z/
SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MCCLUSKY...HARVEY...CARRINGTON...
BISMARCK...STEELE...JAMESTOWN...LINTON...NAPOLEON...EDGELEY...
ASHLEY...OAKES
245 PM CDT WED AUG 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THROUGH EARLY EVENING...THEN DIMINISH WITH SUNSET. THE WINDS WILL
RESULT IN SOME LOCALIZED AREAS OF BLOWING DUST.

ANOTHER ROUND OF STRONG SOUTH WINDS TO 40 MPH IS EXPECTED ON
THURSDAY AFTERNOON AND EVENING...SO ANOTHER WIND ADVISORY MAY BE
REQUIRED THEN.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CJS/TSW
000 
WWUS73 KBIS 210108
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT WED AUG 20 2008

...WIND ADVISORY FOR MUCH OF CENTRAL NORTH DAKOTA HAS EXPIRED ...

.WHILE GUSTY SOUTHERLY WINDS WILL CONTINUE OVERNIGHT ...WINDS HAVE
DECREASED TO BELOW WIND ADVISORY CRITERIA AND THE WIND ADVISORY
WHICH WAS IN EFFECT FOR MUCH OF CENTRAL NORTH DAKOTA HAS BEEN
ALLOWED TO EXPIRE.

NDZ005-013-022-023-025-034>037-045>048-050-051-210215-
/O.EXP.KBIS.WI.Y.0024.000000T0000Z-080821T0100Z/
ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...ROLLA...RUGBY...MCCLUSKY...HARVEY...
CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
808 PM CDT WED AUG 20 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WWHILE GUSTY SOUTHERLY WINDS WILL CONTINUE OVERNIGHT ...WINDS HAVE
DECREASED TO BELOW WIND ADVISORY CRITERIA AND THE WIND ADVISORY
WHICH WAS IN EFFECT FOR MUCH OF CENTRAL NORTH DAKOTA HAS BEEN
ALLOWED TO EXPIRE.

$$

HW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Aug 20, 3:40 AM CDT, 49 minutes earlier.

Area forecast discussion, Aug 20, 3:40 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT WED AUG 20 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL FIRST
FOCUS ON WARM TEMPERATURES EXPECTED AGAIN TODAY AND THURSDAY...THEN
A BIG COOL DOWN FOR FRIDAY. ALSO CONTINUED WINDY TODAY AND THURSDAY
MAINLY SOUTH CENTRAL AND EAST...THEN GUSTY WESTERLY WINDS DEVELOPING
THURSDAY NIGHT INTO FRIDAY AREA WIDE. ATTENTION THEN SHIFTS TOWARDS
OUR CONVECTIVE CHANCES STARTING OUT LATER TODAY WEST AND CONTINUING
TONIGHT THROUGH THURSDAY NIGHT...AND PERHAPS INTO FRIDAY DAYTIME.
DETAILS BELOW. MODELS ARE GENERALLY IN PRETTY DECENT AGREEMENT SO
WILL ONCE AGAIN UTILIZE A BLEND WITH A FEW TWEAKS HERE AND THERE.

CURRENTLY...AN UPPER LEVEL S/WV TROUGH IS LIFTING NORTHEAST ACROSS
WESTERN MONTANA AND INTO ALBERTA AHEAD OF A SIGNIFICANT UPPER LEVEL
LOW NOW OFF THE BRITISH COLUMBIA COAST. A LEE SIDE SURFACE TROUGH
REMAINS OFF TO OUR WEST ACROSS THE NORTHERN HIGH PLAINS OF MONTANA
AND SASKATCHEWAN. AS A RESULT THE PRESSURE GRADIENT REMAINS TIGHT
ACROSS THE DAKOTAS WITH SOUTHEASTERLY WINDS AROUND 15 TO 25 MPH THIS
EARLY MORNING AT MOST OBSERVING SITES. MOSTLY CLEAR WEST AND PARTLY
CLOUDY CENTRAL AND EAST AS SOME MID LEVEL CLOUDS ARE DEVELOPING DUE
TO A STRONG NOCTURNAL LOW LEVEL JET STRETCHED ACROSS THE CENTRAL
DAKOTAS.

ANOTHER WARM AND BREEZY DAY TODAY AS THE SFC TROUGH IS SLOW
TO MOVE EAST AND CONTINUES TO STRENGTHEN...CONSTRICTING THE PRESSURE
GRADIENT EVEN MORE ACROSS THE CENTRAL DAKOTAS. THUS EXPECTING
STRONGER WINDS LATER THIS MORNING AND AFTERNOON SOUTH CENTRAL AND
EAST BUT MUCH LIGHTER WEST DUE TO THE POSITION OF THE SFC TROUGH
ALONG THE NORTH DAKOTA/MONTANA BORDER. THIS WILL HELP ALLEVIATE FIRE
WEATHER CONCERNS FOR TODAY WITH NO HEADLINES NEEDED AS OUR LOWEST
PERCENT RH VALUES WILL COINCIDE WITH WINDS 5 TO 15 MPH. HAVE
INTRODUCED SLIGHT CHANCES OF LATE AFTERNOON THUNDERSTORMS WEST
CENTRAL AND NORTHWEST AS 700MB CAA LOOKS TO WEAKEN THE CAP HERE. THE
SURFACE TROUGH AXIS ALSO IN THE SAME GENERAL VICINITY AND SHOULD
HAVE NO PROBLEM REACHING CONVECTIVE TEMPS LATER IN THE DAY. ANY RATE
THOUGHT AT LEAST SLIGHT CHANCE POPS ARE WARRANTED.

AS MENTIONED...STRONGEST WINDS WILL BE LOCATED SOUTH CENTRAL AND
SOUTHEAST LATER THIS MORNING AND AFTERNOON...AND WILL BE SUSTAINED
AROUND 25 TO 30 MPH WITH A FEW GUSTS BETWEEN 35-40 MPH POSSIBLE.
THUS FELT IT PRUDENT TO GO WITH A WIND ADVISORY HERE FROM 15Z THIS
MORNING UNTIL 01Z THIS EVENING.

CONVECTIVE CHANCES CONTINUE TONIGHT MAINLY WEST AND NORTH CENTRAL AS
THE SFC TROUGH SLOWLY MOVES INTO FAR WESTERN ND...AND WHERE FLOW
ALOFT TRANSITIONS TO MORE SOUTHWESTERLY AND BEST 0-6KM SHEAR
RESIDES. HOWEVER...ANOTHER STRONG NOCTURNAL LOW LEVEL JET DEVELOPS
AGAIN TONIGHT ACROSS NORTH AND SOUTH DAKOTA...THIS TIME WITH
MUCAPE VALUES OF AROUND 400 J/KG IN PLACE (LITTLE TO NO ELEVATED
CAPE PRESENT CURRENTLY). HAVE BEEN BURNED BEFORE UNDER THIS
SCENARIO SO WILL THROW IN ISOLD THUNDER CHANCES ACROSS THE
MAJORITY OF THE CWA FOR TONIGHT.

YET ANOTHER DAY OF WARM AND WINDY CONDITIONS ON THURSDAY (TEMPS IN
THE 90S AND STRONG SOUTHERLY WINDS SOUTH CENTRAL AND EAST) AS THE
SURFACE TROUGH SLOWLY INCHES EASTWARD ACROSS THE WESTERN DAKOTAS.
ANOTHER WIND ADVISORY WILL LIKELY BE NEEDED. KEPT SLIGHT CHANCE
POPS THURSDAY DAYTIME ALONG AND BEHIND THE TROUGH AXIS/SFC COLD
FRONT (WEST AND NORTH CENTRAL) AS WE LOOK TO BE STRONGLY CAPPED IN
THE WARM SECTOR (SOUTH CENTRAL AND SOUTHEAST). THE STRONG CLOSED
UPPER LOW MOVES INTO SOUTHERN SASKATCHEWAN AND NORTHEASTERN
MONTANA LATER THURSDAY EVENING...EJECTING THE SFC TROUGH EASTWARD
AND PUSHING A STRONG COLD FRONT WEST TO EAST ACROSS NORTH DAKOTA
THROUGH THE OVERNIGHT HOURS. KEPT HIGHEST POPS NORTHWEST AND NORTH
CENTRAL THURSDAY NIGHT WHERE THE GREATEST MID/UPPER LEVEL DYNAMICS
OF THE CLOSED UPPER LOW WILL TRACK. STRONG TO SEVERE CONVECTION IS
VERY POSSIBLE BUT WILL AGAIN HOLD OFF ON MENTIONING THIS WITHIN
THE ZFP AND CONTINUE TO STRONGLY WORD IN THE HWO.

CONTINUED CHANCES OF PRECIPITATION FRIDAY DAYTIME AS THE UPPER LOW
TRACKS ACROSS SOUTH CENTRAL CANADA...BUT THE MAIN STORY WILL BE THE
AFFECTS OF THE STRONG COLD FROPA FROM THURS NIGHT. MUCH COOLER WITH
HIGHS MAINLY IN THE 70S ON FRIDAY BEHIND THE STRONG COLD
FRONT...ALONG WITH GUSTY WESTERLY WINDS ACROSS MUCH OF THE FORECAST
AREA (THESE WINDS ALREADY DEVELOP ACROSS THE WEST THURSDAY NIGHT). A
WIND ADVISORY AGAIN LOOKS LIKELY WITH PEAK GUSTS EXPECTED TO BE UP
TO AROUND 35 - 40 MPH...THIS TIME ENCOMPASSING THE MAJORITY OF
WEST AND CENTRAL ND.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
RIDGING DEVELOPS SATURDAY THROUGH MONDAY WITH A WARMING TREND AND
DRY WEATHER. H85 TEMPS PEAK ON MONDAY CONSEQUENTLY GIVING HIGH
TEMPERATURES AROUND 90/LOWER 90S OVER MOST OF OUR CENTRAL AND
WESTERN FORECAST REGION. A COLD FRONT WILL MOVE THROUGH THE AREA ON
TUESDAY CREATING A SLIGHT CHC OF SHWRS/TSTMS. PATTERN BECOMES
ZONAL/COOLER BEHIND THIS SYSTEM WEDNESDAY WITH ANOTHER UPPER TROUGH
TO PASS THROUGH LATER IN THE WEEK.

&&

.AVIATION...VFR CONDITIONS CONTINUE TODAY. AFTER 21Z...KISN/KDIK
STAND THE RISK OF AN ISOLATED SHOWER/THUNDERSTORM. WITH CLOUD BASES
FAIRLY HIGH UP AROUND 10KFT TO 12KFT INITIALLY...WOULD ANTICIPATE
STRONG DOWNDRAFT WINDS ASSOCIATED WITH EVAPORATIVE COOLING BENEATH
THE CLOUD BASE...AT LEAST UNTIL THE CLOUD BASES LOWER TO AROUND
8KFT. ISOLATED GUSTS COULD REACH 50KT OR MORE UNDER THE STRONGEST
DOWNDRAFT. ELSEWHERE...WINDY SOUTH WINDS OF 20 TO 35 MPH WILL
COMMENCE TODAY UNDER MOSTLY SUNNY CONDITIONS. STRONGEST WINDS WILL
BE BETWEEN KBIS AND KJMS AND AREAS SOUTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR NDZ022-023-025-035>037-046>048-050-051.

&&

NH/KS

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.